Alert archive / Kansas / Tornado Warnings in 1998

Tornado Warning 26, NWS Topeka, KS

June 23, 1998Cloud County, Kansas

NWS Topeka, KS issued this tornado warning at Jun 23, 1998, 8:57 PM CDT for Cloud County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 23, 1998, 8:57 PM CDT (01:57 UTC)
Expired
Jun 23, 1998, 9:45 PM CDT
In force
48 min
Issued by
NWS Topeka, KS
Area
Whole counties

County Cloud County, KS

The radar

The Grand Island radar (KUEX), 115 km from the middle of the area, began a volume at 01:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 9:51 PM CDTHail 1Glasco, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 23, 7:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 2.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1998-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2696 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1998-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 113 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2696 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1678 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
113 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
0.7
Supercell composite
13.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTOP 240156 RRA
TORTOP
KSC029-240245-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
857 PM CDT TUE JUN 23 1998

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A

* TORNADO WARNING FOR...
  CLOUD COUNTY IN NORTH CENTRAL KANSAS

* UNTIL 945 PM CDT

* AT 855 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  POSSIBLE TORNADO 16 MILES SOUTHWEST OF CONCORDIA OR JUST WEST OF
  GLASCO ABOUT 4 MILES...MOVING NORTHEAST AT 40 MPH.

* SOME LOCATIONS AFFECTED...
  GLASCO
  MACYVILLE
  CONCORDIA
  HUSCHER
  AURORA


ABANDON MOBILE HOMES!  GO IN A NEARBY STURDY BUILDING!  AS A LAST
RESORT LIE FLAT IN A DITCH AND COVER YOUR HEAD!

IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IN A HOME OR
BUSINESS IS AN INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE.  AVOID
WINDOWS.

PB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at Jun 23, 3:25 PM CDT, 5 hours 32 minutes earlier.

Area forecast discussion, Jun 23, 3:25 PM CDT, 5 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
325 PM CDT TUE JUN 23 1998

...MAIN PROBLEM TONIGHT IS ANY THREAT FOR THUNDERSTORMS AND BEYOND
THAT IS THE AMOUNT OF HEAT EXPECTED...

SOME WEAK CONVERGENCE NOTED EASTERN KANSAS THIS EVENING BUT WITH
INCREASING LOW LEVEL FLOW...FEEL BEST CHANCE FOR PRECIPITATION IS
ALONG NORTHERN/NORTHEASTERN BORDER CLOSER TO REAL FRONT. EVEN
THERE...FEEL CHCS ARE RATHER REMOTE BUT PRECIPITATION ALREADY IN THE
FORECAST THERE AND WILL NOT FLIP/FLOP ON LOW POPS.

BEYOND TONIGHT...DON'T SEE MUCH EXCITING BUT A PERSISTENT HOT WINDY
PATTERN. TEMPERATURES WARMING TO EXCESSIVE LEVELS AT H7 PER
ETA/SPM. THIS SHOULD EFFECTIVELY CAP ANY SFC BASED TSTM ACTIVITY OUR
AREA UNTIL EITHER SOME SGFNT SFC BASED BOUNDARY ENTERS THE PICTURE
OR SOME FEATURE ALOFT PROVIDES ENOUGH COOLING TO ERODE CAP.

NGM MOS SEEMS ABOUT 5 DEGREES TOO COOL ON DAYTIME HIGHS AND MAYBE A
FEW DEGREES TOO COOL AT NIGHT. WITH LOW LEVEL JET IN PLACE AT
NIGHT...PERHAPS NGM MOS THREE HOURLY TEMPERATURES BETTER INDICATOR
OF OVERNIGHT LOWS THAN ASSOCIATED MOS VALUES. WENT THAT DIRECTION IN
FORECAST.

.TOP...NONE

In the hours before

Special weather statement, Jun 23, 3:48 PM CDT, 5 hours 9 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-240845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
348 PM CDT TUE JUN 23 1998

...LOTS OF HEAT AND HUMIDITY EXPECTED INTO THE WEEKEND...

UNSEASONABLY HOT AND RATHER HUMID WEATHER IS EXPECTED INTO THE
WEEKEND. HIGH PRESSURE IN THE UPPER ATMOSPHERE AND A RATHER HUMID
AIRMASS NEAR THE SURFACE WILL COMBINE TO GIVE OPPRESSIVE CONDITIONS.
FORTUNATELY...WINDS WILL BE GUSTY AROUND 30 MPH DURING THE DAYTIME.
THIS SHOULD HELP ALLEVIATE THE HEAT JUST A LITTLE.

IF YOU MUST BE OUTDOORS DURING THIS DEVELOPING HEAT WAVE...REMEMBER
TO DRINK PLENTY OF FLUIDS AND TAKE FREQUENT BREAKS. HEAT STROKE OR
HEAT EXAUSTION CAN OVERCOME YOU IF YOU DO dNOT TAKE PROPER
PRECAUTIONS.

THE ELDERLY...VERY YOUNG...SICK AND PERSONS WITH HEART CONDITIONS
ARE ALSO MOST AT RISK IN EXTREME HEAT.
Special weather statement, Jun 23, 3:48 PM CDT, 5 hours 9 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-240845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
348 PM CDT TUE JUN 23 1998

...LOTS OF HEAT AND HUMIDITY EXPECTED INTO THE WEEKEND...

UNSEASONABLY HOT AND RATHER HUMID WEATHER IS EXPECTED INTO THE
WEEKEND. HIGH PRESSURE IN THE UPPER ATMOSPHERE AND A RATHER HUMID
AIRMASS NEAR THE SURFACE WILL COMBINE TO GIVE OPPRESSIVE CONDITIONS.
FORTUNATELY...WINDS WILL BE GUSTY AROUND 30 MPH DURING THE DAYTIME.
THIS SHOULD HELP ALLEVIATE THE HEAT JUST A LITTLE.

IF YOU MUST BE OUTDOORS DURING THIS DEVELOPING HEAT WAVE...REMEMBER
TO DRINK PLENTY OF FLUIDS AND TAKE FREQUENT BREAKS. HEAT STROKE OR
HEAT EXAUSTION CAN OVERCOME YOU IF YOU DO dNOT TAKE PROPER
PRECAUTIONS.

THE ELDERLY...VERY YOUNG...SICK AND PERSONS WITH HEART CONDITIONS
ARE ALSO MOST AT RISK IN EXTREME HEAT.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 7:56 PM CDTSevere Thunderstorm WarningTOPCloud, Republic34 min
Jun 23, 8:30 PM CDTSevere Thunderstorm WarningTOPCloud, Republic40 min
Jun 23, 9:45 PM CDTTornado WarningTOPCloud45 min
Jun 23, 9:52 PM CDTTornado WarningTOPOttawa48 min
Jun 23, 10:23 PM CDTTornado WarningTOPClay37 min
Jun 23, 10:48 PM CDTSevere Thunderstorm WarningTOPCloud, Republic37 min
Jun 23, 11:11 PM CDTSevere Thunderstorm WarningTOPWashington44 min
Jun 23, 11:40 PM CDTSevere Thunderstorm WarningTOPMarshall45 min
Jun 23, 11:53 PM CDTSevere Thunderstorm WarningTOPWashington32 min
Jun 24, 12:22 AM CDTSevere Thunderstorm WarningTOPMarshall43 min
Jun 24, 12:43 AM CDTSevere Thunderstorm WarningTOPNemaha27 min

Nearby

Tornado Warnings in Kansas, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.